CSN Login
Members Online: 18

How long do side effects of chemo last?

Bookbuffrbm
Posts: 5
Joined: Aug 2009

My husband will be receiving 1 or 2 cycles of BEP; probably not starting until the end of this month. I know everyone responds to chemo differently, but I'm wondering if anyone can give me a general idea of how long the side effects of chemo can last? Does the naseau and fatigue last well beyond the completion of treatment? For example, if he only does 1 cycle that lasts 3 weeks, he will be done by mid-October - will he still be feeling the effects around Thanksgiving? Also, how quickly might he lose his hair (not that he has much to begin with ;-o) Just curious as to what other people's experiences have been. Thanks for the input.

Bec

Creek24
Posts: 7
Joined: Sep 2009

I know this answer may not but what you are asking for but I will tell you what I experienced and what I have seen. I did not have many side effects, the nausea can be controlled to an extent with the meds (Atavan) as well as some OTC remedies (ginger). The hair can come out as quickly as 1-2 weeks after treatment. I have been done with my 4th treatment (each lasted 5 days straight) and I am having subtle side effects now....tingling feet & toes. So, yes everyone is different so keep an eye out for his subtle side effects. Also be prepared for his tastes & appetite to be funky as well.

It also depends on what meds he is taking and for how long. So look on the web for common side effects and things people have done to combat those specific ones...I hope this helped a even a little bit.

Creek

Brendan
Posts: 10
Joined: Jun 2009

As you understand everyone's experience can be different. I had 3 cycles, each cycle being 3 weeks with 1 of those weeks being 5 days of chemo in a row. I lost my hair around the 4th week and it started growing back a month or 2 after the last treatment. I never lost my appetite and my nausea was controlled really well with side meds. I never once threw up and very rarely, if ever, felt nauseated. I lost a whole lot of energy, my mouth went crazy sensitive and sore (ask about magic mouthwash or witches brew) and my fingers did the tingly thing. I still went to work everyday except the 6 hour treatment days and drove myself to and from every treatment. I would highly recommend getting into an exercise routine, like taking a long walk or running every day.

Tami2501
Posts: 12
Joined: Aug 2009

I don't know about after, my husband is in the middle of his 1st cycle of chemo. He will be getting 3 cycles. Each cycles starts with 5 days of chemo, the next 2 weeks he gets one day of chemo. The first week went pretty good. They give him nausea meds while he is there so no nausea. By the end of the 1st week nausea started setting in. The first weekend after chemo both nausea and vomiting set in. They told us this is delayed nausea. He is now in his 2nd week of chemo, no more vomiting. The worst thing now is the heartburn and bloating (lots of air in his stomach) which I think is causing him to feel slightly nauseated. He is still weak from the weekend but when he moves around and goes out side he feels more energized. He is trying to get back into his old routine. The doctor will be giving him some stronger nausea meds for the next full week. We are hopeful these will work better.

Brendan
Posts: 10
Joined: Jun 2009

This is not meant to scare anyone, just to make sure people are being cautious.

One night after the first or second week of chemo I thought I felt massive heartburn. Since one of my lab reports mentioned that I had acid reflux, I just thought it was that acting up.

After all of my chemo was done I had a CT scan and they found 2 blood clots in my lungs. They asked if I ever felt pain and were VERY surprised about how long these clots had been there. I can only assume that the night of awful heartburn like pain was when the clots formed.

Be careful and tell your doctor everything.

Tami2501
Posts: 12
Joined: Aug 2009

Thanks for the info Brendan. That is very important and I would have NEVER thought of that. It is kinda scary. I will keep my eye out with my husband on that one. I am trying to get him on here but he is not really one for writing.

lineman's picture
lineman
Posts: 14
Joined: Jul 2009

I am on my second week of my second cycle. They say the bleo will cause a very high fever. I have not had that yet. My stomach is a little upset during the five day tour of hell but that is about it. Don't really throw up but once or twice. I lost about 3/4 of the hair on my head at about day 14. And still have basically the same amount of hair. I expect to be losing the rest in about a week. I get bad heart burn every once in a while. They say that it is like i am pregnant with morning sickness(if you have had that) Smells will make me queezy and I only want to eat what sounds good in the moment. My gout flairs up real bad too. If he has gout. Lots of sleepless nights. i am up at 4 in the morning right now writing you. I can not sleep for some reason. Sleeping pills really haven't helped me yet either.

IsaacShelton's picture
IsaacShelton
Posts: 1
Joined: Sep 2009

I had three rounds of BEP. I hated every single round. The last round took the longest to get over. I finished my last hell week august 7, and today i fee great. my arms hurt a little. I think my veins are a mess. I also feel like i have arthritis in my heads, and i'm still bald. I'll say this.... for me the mental part was the worst. I felt very depressed and was easily brought to tears, but that has all past and I really am doing well. Things will get better.

Tami2501
Posts: 12
Joined: Aug 2009

Do you think the mental part is because of the chemo or process of going through those long chemo sessions? Is it the journey or the medication? My husband is in the 1st week of his 2nd cycle (well just finishing). He is so depressed and down. I hate seeing him this way because he is such a happy go lucky kind of guy.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network